Hail, Butler
- When
- April 5, 1:38 PM CST
- Where
- Butler County, 1.3 mi WNW of Davenport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.190, -86.750
A strong area of low pressure tracked across the Ohio Valley on April 5. With an unseasonably warm and humid air mass in place, several lines of strong to severe thunderstorms developed across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A strong area of low pressure tracked across the Ohio Valley on April 5. With an unseasonably warm and humid air mass in place, several lines of strong to severe thunderstorms developed across the area. This resulted in large hail and damaging winds across central Kentucky. There were also 4 tornadoes reported in central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 5, 12:02 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 202 PM EDT Wed Apr 5 2017 .Short Term...(This evening through Thursday night) Issued at 200 PM EDT Wed Apr 5 2017 ...Severe Storms Likely this Afternoon/Evening... ...Windy Conditions Late Tonight and Thursday... Broad area of low pressure, 999 mb, extends from central MO to southern IL, with a warm front extending across southern IN this hour. Sunshine warming up the warm sector quickly, but dewpoints have stayed down according to area observations. Narrow area of higher dewpoints over western TN this hour, but very narrow. Still focused on potential for very large hail and damaging wind gusts as cold pools come out of supercells. Looking at a better tornado threat in a couple of areas, one over southern Indiana, along the front and another across Lake Cumberland as LCL's start to fall. Even outside of these storms, expect gusty winds because of the pressure gradient associated with that low pressure. The gradient will stick around overnight and Thursday. In fact, looking at very windy conditions for the day Thursday, as much colder air pours in. Likely we will issue a Wind Advisory later tonight for that Thursday period, with gusts to around 40 mph. In addition to the wind, expect showery conditions as moisture wraps around the upper low travelling by to our north. We may see a brief transition to rain/snow mix or just snow by daybreak Friday. && .Long Term...(Friday through Wednesday) Issued at 230 PM EDT Wed Apr 5 2017 ...Freezing Temperatures May Return Early Saturday... Friday morning will be near freezing, but with windy conditions not expecting frost development. Saturday morning, high pressure will move across the TN Valley, and that looks to be a better chance for a freeze, especially in our normally colder locations. High pressure then shifts east of the region and we should have another warmup in store for the end of the weekend and the beginning of the next work week. Our next good rain chance will come in Monday night, as a cold front approaches. && .Aviation...(18Z TAF Issuance) Issued at 110 PM EDT Wed Apr 5 2017 Well...strong low pressure system over MO will move into the CWA by 21z bringing a strong risk of severe storms across KY. Ahead of this system, winds will slowly veer to the SE and S and increase to 10 to 18 mph later this afternoon and this evening. A potent cold front will move through tonight with winds shifting to more westerly. Ahead of the cold front in the warm sector expect 30% coverage of shra/tsra from 20z through 03z. We are looking for 20-30% coverage of supercells to develop west of I 65 between 18-20z and move rapidly to the NE at 50 mph. These will produce very large hail, damaging winds and isolated tornadoes. All aircraft flying into all 3 airports should practice tsra avoidance procedures for all supercell thunderstorms. Very large hail from supercells. Storms will be widely scattered so will continue to carry VCTS for now. But will be monitoring closely should one affect any of the sites. My hunch is LEX will have thunderstorms around 00z timeframe. The storms will move out this evening. Light showers will develop behind the cold front and move in late tonight and continue into Thursday. The story on Thursday will be MVFR CIGS, and very gusty winds from the west of 20 gusting to 35 mph staring at 16z. Cold raw dreary day on the flight line for sure. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...RJS Aviation...JDG
Hazardous Weather Outlook National Weather Service Louisville KY 257 PM EDT Wed Apr 5 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 257 PM EDT Wed Apr 5 2017 /157 PM CDT Wed Apr 5 2017/ ...TORNADO WATCH 127 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered to numerous storms are likely this afternoon and evening as a cold front approaches the region. Some of these storms will become quite vigorous with severe weather likely to 10 PM EDT. Damaging winds, large to very large hail, and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Cold conditions will return to the area behind the strong cold front. As a result, light snow may mix in with rain showers Friday morning. Temperatures will fall close to the freezing mark Saturday morning with frost or a freeze possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail of any size, strong winds or wind damage, and any rotation in storms today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
Special Weather Statement
National Weather Service Louisville KY
216 PM CDT WED APR 5 2017
INZ089-KYZ023-024-026-051945-
Perry-Hancock-Ohio-Breckinridge-
216 PM CDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERRY...HANCOCK...
WEST CENTRAL BRECKINRIDGE AND NORTHERN OHIO COUNTIES...
At 216 PM CDT, a strong thunderstorm was located over Whitesville,
moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Tell City, Hawesville, Cannelton, Cloverport, Skillman, Goering,
Pellville, Dodd, Tobinsport and Holt.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 900 PM CDT for south central
Indiana...and central Kentucky.
LAT...LON 3801 8674 3785 8642 3764 8681 3767 8684
3767 8682 3771 8687 3774 8682 3779 8682
3784 8685 3784 8688 3783 8690 3784 8691
TIME...MOT...LOC 1916Z 225DEG 47KT 3772 8689
RJSSpecial Weather Statement
National Weather Service Louisville KY
222 PM CDT WED APR 5 2017
KYZ027-061-051945-
Grayson-Butler-
222 PM CDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER AND CENTRAL
GRAYSON COUNTIES...
At 221 PM CDT, a strong thunderstorm was located 7 miles northeast of
Morgantown, moving northeast at 50 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Leitchfield, Casey, Lee, Clarkson, Caneyville, Monford, Steff,
Aberdeen, Eden and Brooklyn.
LAT...LON 3739 8661 3743 8662 3758 8642 3757 8641
3757 8639 3746 8616 3732 8645 3732 8647
3731 8647 3723 8664 3729 8677
TIME...MOT...LOC 1921Z 229DEG 59KT 3733 8662
DMSpecial Weather Statement
National Weather Service Louisville KY
233 PM CDT WED APR 5 2017
KYZ026-061-051945-
Butler-Ohio-
233 PM CDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND SOUTHEASTERN OHIO
COUNTIES...
At 232 PM CDT, a strong thunderstorm was located 8 miles southwest of
Morgantown, moving northeast at 50 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Morgantown, Casey, Woodbury, Monford, Mining City, Dimple, Aberdeen,
Leetown, Eden and Flint Springs.
LAT...LON 3744 8679 3733 8649 3718 8661 3718 8662
3717 8662 3704 8673 3709 8689
TIME...MOT...LOC 1932Z 211DEG 50KT 3714 8680
DMThe Ft Campbell radar (KHPX), 69 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
44 hail, 44 thunderstorm wind, 4 tornado. Local standard time, as filed.
Dime size hail was reported at Warren County Airport by the Civil Air Patrol.
A trained spotter reported shingles blown off a home near Warren East High School.
The public reported power lines down.
The public reported downed trees due to severe thunderstorm winds.
Local broadcast media reported power lines down across KY 79.
A homeowner reported significant roof damage due to severe thunderstorm winds.
A tree was uprooted due to severe thunderstorm winds and fell onto a mobile home.
A barn was damaged due to severe thunderstorm winds.
A trained spotter reported a mobile home was blown over due to severe thunderstorm winds.
An amateur radio operator reported that a tree was blown onto a mobile home in the Woodland mobile home park.
A trained spotter reported that a home sustained roof damage and a camper was overturned along Highway 31W near KY 101 due to severe thunderstorm winds.
Trained spotters reported power lines down due to severe thunderstorm winds.
Local broadcast media reported that severe thunderstorm winds blew off a roof from a modular home. Four to five barns were destroyed. A mobile home was destroyed near Watkins Lane. Numerous trees were downed, and several boards were peeled off a fence.
The National Weather Service surveyed a small tornado path in Henry County. There were also areas of wind and hail damage along US 421. The first evidence of tornado damage was just south of US 421 where the tornado passed between two farms. Barns on either side of the path were damaged with the debris thrown clockwise which showed an anticyclonic rotation. Also, a nearby house’s siding was severely damaged by hail, with witnesses saying the hail was several inches deep. The tornado crossed US 421 and continued northeast. The last evidence of a tornado was at a house on Point Pleasant Road. The tornado blew in a garage door and caused siding damage again due to hail.
Local amateur radio operators reported several barns were blown down along Pleasant Road.
A large barn was flattened by straight-line winds on Old Munfordville Rd north of Glasgow.
Over 160 structures were damaged in a 2-3 mile wide swath extending 15 miles from near Hiseville in Barren County northeast across Metcalfe into Green County. Three EF-1 tornadoes, with maximum winds of 100-110 mph were embedded within this area. Outside of the tornadoes, maximum winds were estimated at 70-90 mph. In Barren County, the most significant damage was in and near Hiseville, where a commercial radio tower collapsed in the high winds, and multiple barns and other outbuildings were flattened.
Over 160 structures were damaged in a 2-3 mile wide swath extending 15 miles from near Hiseville in Barren County northeast across Metcalfe into Green County. Three EF-1 tornadoes, with maximum winds of 100-110 mph were embedded within this area. Outside of the tornadoes, maximum winds were estimated at 70-90 mph. In Metcalfe County, two of the three tornadoes touched down near the community of Center, which had been hit by a brief EF-1 tornado just eight days earlier. In addition to the dozens of structures damaged by the non-tornadic winds - including the complete destruction of several outbuildings - several headstones were blown over in a small cemetery a half mile north of Center.
This small tornado touched down near the intersection of Iron Mountain and Kidd Roads where it heavily damaged a barn, then moved east-northeast over open farmland before hitting a farm on the west side of Center Three Springs Road. It tore the back end off a large barn there and collapsed a 60 foot silo, then crossed the road and snapped off several trees before lifting. The doors on a nearby barn were blown in.
This small, short-lived tornado touched down shortly after the previous tornado to its northwest lifted. It began in a field west of Center Peggyville Road, taking out several trees in a tree line before moving east where it destroyed a large, well-built barn, lofting debris into the air and sending it as far as 1/4 mile to the east. After crossing the road, it snapped several trees on the edge of a large grove and narrowly missed another home.
Over 160 structures were damaged in a 2-3 mile wide swath extending 15 miles from near Hiseville in Barren County northeast across Metcalfe into Green County. Three EF-1 tornadoes, with maximum winds of 100-110 mph were embedded within this area. Outside of the tornadoes, maximum winds were estimated at 70-90 mph. In Green County, non-tornadic winds did the most damage to homes 3/4 mile east-northeast of Crailhope and 1.75 miles west-northwest of Pierce.
The tornado touched down in an open field and moved northeast toward a corner on Mahogany Lane. Two small vortices, one 50 yards wide and the other 100 yards wide, reached speeds up to 105 mph as they destroyed a large, well-built barn and two smaller outbuildings in addition to a fifth wheel trailer. The debris from each of these structures was blown to the northeast up to mile, and exhibited both convergence and rotation.
The Cumberland County emergency manager reported a building wall collapsed due to severe thunderstorm winds.
Severe thunderstorm winds tore portions of a roof off a barn and tossed it onto nearby road.
The Green County emergency manager reported trees down in the area.
Kentucky state officials reported trees down on Daugherty Avenue and Miller Pike.
Trees were reported down on Pearidge Rd in Frankfort.
Tree uprooted reported via Facebook.
A 54 knot measured wind gust at a private weather station.
State officials reported small tree limbs down.
A NWS Storm Survey team found damage to barns and outbuildings, and large limbs down, along Duvall Station Road.
The Scott County emergency manager reported trees down in the area.
A NWS Storm Survey team found a large barn heavily damaged along Highway 62.
A NWS Storm Survey team found barn and tree damage due to severe thunderstorm winds. The metal sheeting was blown away 400 yards. Winds were estimated to be around 70 mph.
The Scott County emergency manager reported roof damage to Scott County High School.
A NWS Storm Survey team found straight line wind damage to an old barn. Metal sheeting was blown 400 yards. There was also minor damage to Rohs Opera House in Cynthiana.
Officials reported that severe thunderstorm winds blew a roof off a house on Spruce Drive and Kentucky State Highway 365.
The Boyle County emergency manager reported trees and power lines down at Highway 34 and Taylor Road.
The public reported a measured 50 knot wind gust.
The Jessamine County emergency manager reported trees down on power lines. Several hundred homes were without power.
The public reported shingles were torn off the roof of a house due to severe thunderstorm winds.
The public reported shingles were blown off a home.
The hail resulted in a few home windows broken and shingles damaged.
The Clark County emergency manager reported power lines down in the area along with a tree on a house.
The Madison County emergency manager reported trees down at several locations on Union City Road, including one older tree on the roof of a shed. There was also minor siding and roof damage on Diamond Brook Drive.
A NWS Storm Survey team found many shingles off a roof and a garage door caved in on Diamond Brook Drive.
A 52 knot wind gust measured at a private weather station east of Berea.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681368, 681369, 681370, 681371, 681372, 681373, 681374, 681375, 681376, 681377, 681378, 681412, 681441, 681379, 681413, 681414, 681415, 681380, 681381, 681382, 681383, 681384, 681416, 681417, 681419, 681420, 681421, 681422, 681425, 681385, 681423, 681386, 681387, 681388, 681431, 681674, 681389, 681443, 681390, 681430, and more.